Lake Huron, 2007

Waterspout in Lake Huron, February 4, 2007

February 4, 2007 · NWS APX · 1 event in 1 county or zone

An extremely deep and cold airmass over the Northern Great Lakes resulted in the development of several waterspouts, associated with lake effect snow showers. Waterspouts are highly unusual in the middle of winter, typically being much more common in early autumn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An extremely deep and cold airmass over the Northern Great Lakes resulted in the development of several waterspouts, associated with lake effect snow showers. Waterspouts are highly unusual in the middle of winter, typically being much more common in early autumn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 4, 3:33 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 4, 3:33 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
333 AM EST SUN FEB 4 2007

.DISCUSSION...COLD/SNOW/WIND TO CONTINUE...AND REMAIN THE MAIN
FORECAST CONCERNS. A BROAD UPPER TROF COVERS THE EAST HALF OF THE
COUNTRY. THE MAIN SURFACE LOW WAS NEAR THE LABRADOR COAST...WITH A
TRAILING AND STALLED FRONT LYING BACK ALONG THE NORTH SHORE OF
LAKE HURON AND THE SOUTH SHORE OF SUPERIOR. NW 1000-850MB FLOW WAS
OCCURRING NORTH OF THIS TROF/FRONT...W/WNW TO THE SOUTH. MOST
SUBSTANTIAL LAKE EFFECT SNOW (LES) WAS FOUND IN NW CHIPPEWA
COUNTY...WHERE CONVERGENCE WAS MAXIMIZED ALONG THE FRONT. DRAINAGE
FLOW HAS EMERGED OFF OF ONTARIO (BETTER LATE THAN NEVER)...WITH
NORTH WINDS AT THE TWIN SAULTS...AND AN ENHANCED EASTERNMOST LES
BAND THAT IS GETTING SLOWLY SHOVED WESTWARD. SNOW WAS QUITE VIGOROUS
DESPITE 850MB TEMPS LOWERING TO -30C...WHICH IS WAY PAST THE POINT
WHERE WE NORMALLY THINK IT/S GETTING TOO COLD TO SNOW A LOT. IN
NORTHERN LOWER MI...A DOMINANT BAND HAS REFORMED FROM LTL TRAVERSE
BAY TO BETWEEN INDIAN RIVER AND WOLVERINE. HOWEVER...LES WAS
CONSIDERABLY LESS VIGOROUS HERE.

MODELS...NOT TOO BAD INTO MONDAY NIGHT...THEN NAM/GFS DISAGREE ON
TIMING ANOTHER WAVE ROTATING AROUND THE LABRADOR UPPER LOW. PREFER
THE GFS IN BEING FASTER AND LESS AMPLIFIED...AND NOT LETTING HEIGHTS
REBOUND LIKE THE NAM DOES ON TUESDAY.

TODAY...ANOTHER VORT LOBE WILL SLIDE IN FROM THE NW AT MIDDAY. THERE
IS NO MOISTURE WITH THIS ONE...IT/S MAIN EFFECTS WILL BE TO MAINTAIN
AND SHARPEN THE FRONT ACROSS THE NORTH...AND TO KEEP INVERSION
HEIGHTS VERY HIGH (TOWARD 10K FEET..WITH CLOUD TOP TEMPS AROUND
-40C). THUS SEE NO REASON FOR ANY BIG CHANGES IN THE BIG PICTURE...
WITH MORE VIGOROUS LES IN EASTERN UPPER (WHERE 1000-850MB
CONVERGENCE IS STRONG) THAN IN NORTHERN LOWER MI. EXPECT AN UPTICK
IN ORGANIZATION AND COVERAGE IN EASTERN UPPER MI AS UPSTREAM
SHORTWAVE ARRIVES...AS WELL AS AN EASTWARD SURGE AS DIURNAL HEATING
CUTS OFF THE DRAINAGE FLOW. WILL INCREASE SNOW AMOUNTS NEAR
WHITEFISH/PARADISE TO 2-4 TODAY.

IN OTHER RESPECTS...THE PREVIOUS FORECAST LOOKS GOOD...GENERALLY 2
INCHES OR LESS ACROSS THE REST OF THE FORECAST AREA...FROM FAIRLY
WIDESPREAD SNOW SHOWERS THAT REDUCE VSBYS MORE EFFECTIVELY THAN PILE
UP BIG ACCUMS. LIKE YESTERDAY...LOCALLY HIGHER AMOUNTS ARE
POSSIBLE...ESP FROM LEELANAU EASTWARD TO CVX AND GLR...AND JUST EAST
OF LTL TRAVERSE BAY. MAY ALLOW FOR SOME 3 INCH TOTALS THERE. AS FOR
HEADLINES...MOST OF THE CURRENT ONES WILL BE EXTENDED THRU THE DAY.
SOME DECENT SNOW SHOWERS WILL EFFECT SOUTHERN EMMET/CHEBOYGAN...AND
NORTHERN CRAWFORD...AND WILL SWITCH THOSE COUNTIES TO WINTER WX
ADVISORIES. WILL TALK MORE ABOUT CHIPPEWA IN THE TONIGHT SECTION.

MAX TEMPS AROUND ZERO TO THE MID SINGLE DIGITS ABOVE STILL LOOK LIKE
A GOOD (IF UNPLEASANT) FORECAST. WIND CHILLS WILL MAKE ADVISORY
CRITERIA THIS MORNING(-25 TO -35F IN EASTERN UPPER...-20 TO -30F IN
NORTHERN LOWER)...PROBABLY NOT THIS AFTERNOON. HOWEVER... FOR
SIMPLICITY SAKE AND BECAUSE WIND CHILL ADVISORY CRITERIA WILL SURELY
BE BACK TONIGHT...WILL JUST RUN THE WIND CHILL ADVISORIES THRU THE
DAY. PARTS OF FAR WESTERN MACKINAC CO WILL DANCE AROUND WIND CHILL
WARNING CRITERIA FOR A FEW HOURS THIS MORNING... WILL NOT PULL THAT
HEADLINE OUT YET GIVEN SMALL AREAL COVERAGE AND SHORT DURATION.

TONIGHT...HEY...IT/S ANOTHER SHORTWAVE. THIS ONE ROTATES IN FROM THE
NORTH...WITH THE BIGGEST IMPACT OVERNIGHT IN EASTERN UPPER MI. THIS
ONE ALSO HAS MORE MOISTURE WITH IT...AS EVIDENCE BY THE MID AND HIGH
CLOUD WEST OF JAMES BAY EARLY THIS MORNING. THE WAVE...LIKE
TODAY/S...WILL SHARPEN UP THE TROF AND ENHANCE CONVERGENCE INTO
EASTERN UPPER MI...AND KEEP INVERSION HEIGHTS AT OR ABOVE 10K FEET.
THE NAM SHOWS A MASSIVE THERMAL FLUX RESPONSE FROM SUPERIOR...
BOOSTING 850MB TEMPS SOME 5-7C ALONG THE CONVERGENCE ZONE. THIS IS
PROBABLY OVERDONE...BUT INDICATIONS ARE WESTERN CHIP WILL SEE MORE
SNOW TONIGHT THAN TODAY. WILL GO 4-5 INCHES FOR PARADISE/WHITEFISH
FOR NOW. IN ADDITION...THE PRESSURE GRADIENT SHARPENS UP
CONSIDERABLY...WITH 35KT MEAN NW WINDS IN THE 1000-850MB LAYER (AND
THE GALE WARNING ALREADY UP ON EASTERN SUPERIOR FOR TONIGHT). THUS
BLOWING AND DRIFTING WILL BE A BIGGER PROBLEM TONIGHT THAN IT HAS
BEEN TO THIS POINT.

FOR THESE REASONS...WILL UPGRADE CHIP TO A WINTER STORM WARNING...
FOR TODAY THRU MONDAY MORNING (WHEN DEEPER MOISTURE PULLS OUT AND
LES DIMINISHES).

ELSEWHERE...RESPONSE TO INCOMING SHORTWAVE SHOULD NOT BE AS
DRAMATIC...DUE TO LACK OF PRE-EXISTING BOUNDARY TO FOCUS CONVERGENCE
AND LES. WILL INCREASE SNOW AMOUNTS TONIGHT JUST A BIT INTO
GLR/GOV/KALK/MANCELONA AREA (LOCALLY 1-3)...WHICH WILL BE THE MAIN
FOCUS AS WNW WINDS SLOWLY VEER NW.

MIN TEMPS MAINLY NEAR ZERO TO 10 BELOW. WIND CHILLS WILL HAVE NO
PROBLEM REACHING ADVISORY CRITERIA...AND IN FACT WILL BE VERY CLOSE
TO WARNING CRITERIA (-30F) IN THE INTERIOR OF NORTHERN LOWER MI.

MONDAY...AS SUNDAY NIGHT WAVE KICKS SE...HEIGHTS ALOFT WILL REBOUND
A BIT...WITH SUBSEQUENT MID LEVEL DRYING AND LOWERING OF INVERSION
HEIGHTS. 850-700MB RH LEVELS WILL LOWER BELOW 40 PERCENT IN THE
PM...WITH INVERSION HEIGHTS A MORE TYPICAL 5K FEET. LES WILL STILL
BE WIDESPREAD IN THE SNOWBELTS IN THE AM...BUT WITH A DECREASE IN
COVERAGE AND INTENSITY IN THE PM. WILL STILL ALLOW FOR 1-3 INCHES IN
THE SNOWBELTS...MAINLY IN THE MORNING. FAVOR MAX TEMPS CLOSER TO THE
COLDER GFS...GIVEN ONLY WEAK WARM ADVECTION FROM THE NW AND THE
SERIOUSLY ARCTIC START TO THE DAY.

MONDAY NIGHT/TUESDAY...GENERALLY THESE PERIODS LOOK RELATIVELY
QUIET. NOT EXACTLY WARM...BUT QUIET. WILL BE BETWEEN SYSTEMS...AS
DEEPER MOISTURE AHEAD OF NEXT ARCTIC LOBE WILL BE POISED NORTH OF
SUPERIOR BY LATE TUESDAY. GENERALLY WNW 1000-850MB FLOW AND DELTA
T/S IN THE MID TEENS WILL PROMOTE LES IN THE USUAL SNOWBELTS...AT
THIS TIME SEE NO REASON FOR THIS TO BE ESPECIALLY HEAVY. MIN TEMPS
WILL BE WITH 5 DEGREES OF ZERO...MAX TEMPS TUESDAY SHOULD RECOVER
INTO THE LOW/MID TEENS IN MOST PLACES. HOWEVER...IT DOES LOOK LIKE
TUESDAY WILL REMAIN ON THE BRISK SIDE (SO PROBABLY NOT SWIMSUIT
WEATHER JUST YET).

REST OF THE FORECAST...IF THE GFS IS RIGHT...TUESDAY NIGHT/WEDNESDAY
COULD BE INTERESTING...WITH AN ARCTIC SHORTWAVE AND ASSOCIATED
REINFORCING COLD FRONT DROP IN....ALONG WITH RESPECTABLE MOISTURE.
LOTS OF UNCERTAINTY THOUGH...TOO EARLY TO GET EXCITED ABOUT. IT WILL
REMAIN ON THE COOL SIDE THRU THE REST OF THE WORK WEEK.

ZOLTOWSKI

&&

.APX WATCHES/WARNINGS/ADVISORIES...
      WINTER STORM WARNING...THRU MONDAY MORNING...MIZ008
      WINTER WEATHER ADVISORY THRU THIS AFTERNOON...
       MIZ016-017-019>022-025>028-031-032
      WIND CHILL ADVISORY THRU THIS AFTERNOON...
       MIZ015-018-023-024-029-030-033>036-041-042.

&&
Hazardous weather outlook, Feb 4, 4:35 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
435 AM EST SUN FEB 4 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-051100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
435 AM EST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WEATHER WILL CONTINUE...WITH HIGH TEMPERATURES FROM
NEAR ZERO TO 5 ABOVE ZERO...AND LOW TEMPERATURES BELOW ZERO. WIND
CHILLS WILL REACH DANGEROUS LEVELS AT TIMES THIS MORNING...AND
AGAIN TONIGHT...WITH READINGS AS COLD AS 30 BELOW ZERO.

LOCALLY HEAVY SNOW IS EXPECTED THROUGH TONIGHT IN WESTERN
CHIPPEWA COUNTY. LIGHT ACCUMULATIONS OF LAKE EFFECT SNOW ARE
EXPECTED IN THE SNOWBELTS OF NORTHWEST AND NORTH CENTRAL LOWER
MICHIGAN. SOME BLOWING AND DRIFTING OF SNOW WILL OCCUR
TODAY...WITH INCREASING WINDS AND MORE SUBSTANTIAL BLOWING AND
DRIFTING SNOW TONIGHT. VISIBILITIES WILL BE SHARPLY REDUCED AT
TIMES IN FALLING AND BLOWING SNOW.

SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY SNOW IS EXPECTED MONDAY MORNING IN WESTERN CHIPPEWA
COUNTY. SEE ONGOING WARNINGS FOR FURTHER DETAILS.

BITTERLY COLD WEATHER WILL CONTINUE INTO EARLY NEXT WEEK...WITH A
SLOW RECOVERY EXPECTED IN THE MID PART OF THE WEEK. BELOW ZERO
READINGS WILL BE COMMON AT NIGHT.

WIND CHILLS WILL LIKELY REACH DANGEROUS LEVELS AGAIN ON
MONDAY...WITH READINGS AS COLD AS 30 BELOW ZERO...ESPECIALLY IN
THE MORNING.

LIGHT ACCUMULATIONS OF LAKE EFFECT SNOW ARE LIKELY THROUGHOUT THE
WEEK...ALONG WITH BLOWING AND DRIFTING SNOW...ESPECIALLY IN
NORTHWEST FLOW FAVORED AREAS OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

JZ

In the hours before

Local storm report, Feb 4, 8:07 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
807 AM EST SUN FEB 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     SNOW             3 SE GAYLORD            45.00N 84.63W
02/04/2007  E3.0 INCH        OTSEGO             MI   NWS EMPLOYEE

            12 HR TOTAL THRU 6 AM.

0803 AM     SNOW             10 E MANCELONA          44.90N 84.86W
02/04/2007  M4.0 INCH        ANTRIM             MI   TRAINED SPOTTER

            24 HR TOTAL THRU 8 AM. SNOWDEPTH 16 IN.

0803 AM     SNOW             3 ESE ELMIRA            45.05N 84.79W
02/04/2007  M3.5 INCH        OTSEGO             MI   NWS EMPLOYEE

            12 HR TOTAL THRU 7 AM. SNOWDEPTH 16 IN.

&&

ADAM
Local storm report, Feb 4, 9:06 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
906 AM EST SUN FEB 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     SNOW             PARADISE                46.63N 85.03W
02/04/2007  E5.0 INCH        CHIPPEWA           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 8 AM.

&&

MPC
Local storm report, Feb 4, 9:20 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
920 AM EST SUN FEB 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     SNOW             3 WNW EAST JORDAN       45.17N 85.19W
02/04/2007  E5.1 INCH        CHARLEVOIX         MI   TRAINED SPOTTER

            24 HR TOTAL THRU 9 AM. SNOWDEPTH 14 IN.

&&

MPC

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
February 4, 9:30 AM EST to 10:30 AM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi forecast zone, 5 mi NE of Cheboygan
Reported by
Public
Coordinates
45.701, -84.407

Several waterspouts formed off the southeast tip of Bois Blanc Island.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15059.